Acute abdomen with colonic necrosis induced by Kayexalate-sorbitol

Alan Dardik, Robert C. Moesinger, Gershon Efron, Adrian Barbul, Miles G. Harrison

Research output: Contribution to journalArticle

Abstract

Colonic necrosis is an unusual complication after treatment of hyperkalemia with sodium polystyrene sulfonate (SPS, Kayexalate) in sorbitol. To increase awareness of this complication, we report a case of necrosis of the transverse colon in a patient given oral and rectal SPS-sorbitol for hyperkalemia. Colonic necrosis was manifested as an acute abdomen within 24 hours of initial administration. Prompt surgical resection of the necrotic transverse colon permitted rapid recovery of bowel function. Although SPS crystals are seen microscopically in the necrotic bowel, experimental evidence implicates the sorbitol component of the SPS-sorbitol in the pathogenesis of colonic necrosis. A high index of suspicion for the unusual complication of colonic necrosis after oral or rectal administration of SPS- sorbitol may allow prompt recognition and surgical cure.

Original languageEnglish (US)
Pages (from-to)511-513
Number of pages3
JournalSouthern medical journal
Volume93
Issue number5
StatePublished - May 1 2000

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Acute abdomen with colonic necrosis induced by Kayexalate-sorbitol'. Together they form a unique fingerprint.

  • Cite this

    Dardik, A., Moesinger, R. C., Efron, G., Barbul, A., & Harrison, M. G. (2000). Acute abdomen with colonic necrosis induced by Kayexalate-sorbitol. Southern medical journal, 93(5), 511-513.